Advertisement

Pneumonia severity index calculator

Use the original Fine PSI/PORT criteria for adults with community-acquired pneumonia. Every entered finding must be assessed; an unknown result must not be treated as normal.

Calculator

Step 2 point total (unused for class I)
65
PSI risk class
II
PSI point contributions
CriterionPoints
Age with sex adjustment65.00
Nursing home0.00
Neoplastic disease0.00
Liver disease0.00
Heart failure0.00
Cerebrovascular disease0.00
Renal disease0.00
Altered mental status0.00
Respiratory rate ≥300.00
Systolic BP <900.00
Temperature <35 or ≥40°C0.00
Pulse ≥1250.00
Arterial pH <7.350.00
BUN ≥30 mg/dL0.00
Sodium <130 mmol/L0.00
Glucose ≥250 mg/dL0.00
Haematocrit <30%0.00
Oxygen criterion0.00
Pleural effusion0.00

Advertisement

How this calculator works

The original rule first assigns class I when age is at most 50 and none of five specified comorbid conditions or five abnormal examination findings are present. Other patients enter the point-based second step. The score begins with age for males or age minus 10 for females, then adds each applicable criterion once. Class I is an initial clinical pathway, not a score below 50. The displayed step-2 total does not determine class I. A low class does not replace assessment of oxygenation, safety, comorbidity or care needs. The result is an estimate for information only and is not medical advice.

Formula

Step 1: age ≤50, no listed comorbidity and no listed abnormal examination finding gives class I. Otherwise add the displayed points: male age or female age - 10; nursing home +10; cancer +30; liver +20; heart, cerebrovascular or renal disease +10 each; altered mental status +20; RR ≥30 +20; SBP <90 +20; temperature <35 or ≥40°C +15; pulse ≥125 +10; pH <7.35 +30; BUN ≥30 +20; sodium <130 +20; glucose ≥250 +10; haematocrit <30% +10; oxygen criterion +10; effusion +10. Classes II, III, IV and V use totals ≤70, 71-90, 91-130 and >130.

Worked example

A 40-year-old male with no listed comorbidities and normal examination findings is class I, rather than class II based on the 40-point total. A 65-year-old female with heart failure and a pleural effusion has 65 - 10 + 10 + 10 = 75 points, class III.

Advertisement

Frequently asked questions

Is class I simply a score below 50?

No. It is the separate first step based on age, five comorbidities and examination findings. The point thresholds apply only after that first-step screen.

What if a laboratory result is unknown?

Do not assume it is normal. The clinical team must decide whether the required information is available and whether the score is applicable.

Does the class tell me whether to stay home?

No. Severity scores support clinical judgement but cannot replace assessment, oxygen requirements, support needs or a professional care plan.

Sources

Advertisement